Trouble sleeping.

iVillage Member
Registered: 02-27-2003
Trouble sleeping.
4
Fri, 01-08-2010 - 10:51pm

My 6y/o son is on a 20mg patch of Daytrana. We have been very happy with it so far. He has been on it for about a month and school has completely turned around at school and is quite the soccer star now that he can actually focus on improving his skills. He was having a problem sleeping at first and we started giving him melatonin and it had worked like a charm until Monday. It was his first day back after winter break and he just couldn't shut his mind down. I know if he would have just laid his head on his pillow for 5 minutes he would have fallen asleep but he kept getting out of bed, yelling, sitting up, yelling more. We tried everything.

At first we were compliant. we gave him his drink, a snack, let him use the restroom.. Then we went to the "supernanny" method put him right back in bed, don't respond. He was yelling so loud and making noises. We were so afraid he was going to wake his brothers. We were yelling back at him. he threatened him about taking away his privileges.I let him get a shower because he said he was afraid of bad dreams and I told him that would take them away. We ignored him for over an hour and let him yell. I tried laying in bed with him and rubbing his back. At 2 am I let him watch a tv show thinking he might fall asleep on the couch or at least be able to calm down a little. He finally fell asleep at 3:30... I was so stressed I just don't know what else I could have tried. He has always had trouble sleeping even before the ADHD meds. I just don't know what to do when he gets like this and would love any advice.

Photobucket

Lilypie First Birthday tickers
Lilypie Third Birthday tickers
Lilypie Kids Birthday tickers
Photobucket
iVillage Member
Registered: 06-10-2007
Fri, 01-22-2010 - 10:07am
NO, it doesn't, unless you exceed the highest recommended dose X10, so taking 30 mgs will cause some undesirable side effects.. Melatonin is a naturally occurring chemical in the body, and is something your body makes anyway. I have never heard of it causing tics, but at a HIGH dose( more than 3 mgs) it can cause Nightmares. Also starting out at a high dose can cause sleeplessness.

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.

iVillage Member
Registered: 01-22-2010
Fri, 01-22-2010 - 1:40am
Hi, I was searching for info about ADHD and trouble sleeping in children and came across a forum about giving kids melatonin. Someone posted it can cause tics(like tourettes)and seizures. Just wanted to let you know.
iVillage Member
Registered: 03-04-2009
Sat, 01-09-2010 - 11:11am

We just started using Melatonin with DS and it has been working. When I went to go buy it from the health food store, the guy told me that it's not something that should be relied on regularly. This is a store that i trust and know the people there. So my question is, was he taking it every night, i.e. relying on it to help him fall asleep? He might need a break from it now and again to keep his body from getting used to it.


Some other techniques we use.... and have for ages... is relaxing music. DS seems to prefer classical music, but whatever will work in your house. Lately he's been into some of my personal CDs (and they aren't classical)...lol... but whatever works. We try not to allow video games or computer time within an hour before bed. If he is having trouble falling asleep we will allow a quiet activity in his room...like building legos. bionicles or doing seek & find books (he's not quite 7, so reading isn't really a true option yet). DS also has sensory problems so sometimes I will give him a massage.... rub his head, face, back, everywhere..his OT showed us some exercises that work for him...like "stretching" his joints. I have used pillow spray in the past too, but have to be careful b/c he has allergies. When I get the "bad dreams" excuse I talk to him very softly and ask him to think about things that he likes (positive imagery).


I totally understand your frustration with the yelling and asking for stuff all the time. And you don't want to give

jenn

iVillage Member
Registered: 06-10-2007
Fri, 01-08-2010 - 11:11pm
Was he taking Melatonin during the break? If not I would start back with a small dose, and work up. If he was, and has been then maybe raise it a little bit? Also, removing the patch a bit earlier in the day is a possibility, as it will still work for 2-3 more hours.

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.